Signs Of Heroin Use

A person may exhibit a number of signs of heroin use. This includes physical signs, mental signs, signs of overdose, and the presence of paraphernalia. Any of these factors may indicate an addiction to opioids such as heroin.

Heroin Signs Of Use

Heroin is an opioid drug that comes from morphine, which is made from the poppy plant. Heroin addiction is a complex disorder that may lead to a number of health risks.

When a person has a heroin addiction, they may do everything in their power to hide their drug use from their loved ones.

Some effects of heroin, such as dry mouth, may be easy to hide. However, other effects of drug abuse may be more difficult to obscure.

Though a heroin high may last from a few minutes to a few hours, the after-effects can last much longer.

If you suspect that your loved one may have a heroin addiction, look for the following physical and mental signs.

Physical Signs Of Heroin Use

According to the Centers for Disease Control and Prevention (CDC) and National Institute on Drug Abuse (NIDA), heroin causes many physical health complications.

Those complications include an increased risk of hepatitis, HIV, and other infectious diseases. Some of these health complications come with physical and mental signs.

Changes In Energy Levels

Someone with a heroin addiction may experience extreme changes in energy.

Heroin is an opioid drug that causes a rush of euphoria immediately after use. That rush, or “high,” may come with feelings of relaxation.

After the high wears off, a person may experience extreme drowsiness. The drowsiness may increase with continued use.

Heroin causes physical dependence quickly. A person with a heroin addiction may feel excessively sleepy whenever they don’t have access to the drug.

Family members may notice their loved one sleeping more often than usual.

Track Marks And Abscesses

Heroin use often comes with track marks on the arms or legs. “Track marks” is a heroin slang term referring to red spots or lines on the skin that indicate repeated needle use.

Heroin use can also cause abscesses, or infected wounds on the skin. Those wounds may eventually form heroin sores from injection and scab.

Because these marks are easily spotted, somebody with a heroin addiction may wear long sleeves to cover up track marks and sores, even in warm weather.

Digestive Problems

Other negative consequences of heroin use include digestive problems. For example, somebody who uses heroin may experience constipation, nausea, and vomiting.

On their own, digestive problems don’t necessarily indicate a heroin addiction.

However, when digestive problems appear alongside the other signs, your loved one may have a substance use disorder.

Slowed Or Shallow Breathing

One of the most life-threatening consequences of heroin use is shallow breathing.

Heroin is a depressant drug. This means that it slows down the central nervous system (CNS), which controls breathing.

If a person’s breathing is slowed to dangerous levels or halted, they may become unconscious or die from a lack of oxygen.

Learn more about the physical signs of heroin use.

Mental And Behavioral Signs Of Heroin Use

Addiction is a mental illness that may be paired with co-occurring disorders.

People with depression and anxiety, for instance, have a higher risk of substance abuse than the general population.

Overall, behavioral health changes can indicate a substance abuse disorder.

When a loved one experiences fast and extreme behavioral changes, those changes could be a sign of addiction.

Behavioral health signs may include:

  • mood swings
  • anger and aggression
  • depression
  • anxiety
  • risk-taking behaviors
  • struggling to connect with loved ones
  • lack of effort in physical appearance
  • missing deadlines and other responsibilities

Learn more about the behavioral signs of heroin use.

Heroin Eyes

Many drugs cause the pupils to dilate. Heroin and other opioids, however, do the opposite. If your loved one is using heroin, you may notice “heroin eyes,” or extremely small pupils.

Someone who uses heroin may also have bloodshot, tired-looking eyes with dark circles underneath them.

Find everything you need to know about heroin eyes here.

Heroin Withdrawal Symptoms

Heroin interacts with opioid receptors, and that interaction causes euphoria. At first, heroin can make someone feel calm and relaxed.

However, the body quickly gets used to this interaction. After a certain point, instead of using heroin to feel euphoric, a person may begin using heroin to feel normal and avoid withdrawal.

Without access to heroin, a person with an addiction may experience heroin withdrawal symptoms. The effects of withdrawal can be both physical and mental.

These effects include:

  • disorientation
  • restlessness
  • insomnia
  • depression
  • anxiety
  • feeling excessively cold
  • sweating
  • bone and muscle pain

Heroin Paraphernalia

You may also recognize heroin use by the presence of drug paraphernalia. These are items that may be used to inject, snort, or smoke heroin.

Heroin paraphernalia includes:

  • syringes
  • shoelaces
  • pipes
  • foil
  • lighters
  • spoons, especially with burn marks
  • eye droppers

The type of heroin paraphernalia depends on how a person uses heroin.
For example, if your loved one vaporizes heroin, you may find spoons and foil. If they inject it, you may find syringes and shoelaces.

Many people with heroin addictions prefer a specific method. If you find paraphernalia, you won’t necessarily find every item on the list above.

Previous Use Of Opioid Pain Medication

On its own, prescription opioid use doesn’t necessarily indicate heroin use. However, combined with other signs, it can provide a clue.

Prescription opioid use is a risk factor for heroin addiction. Doctors sometimes prescribe prescription opioids for pain relief. Like heroin, these medications are highly addictive.

Many people with heroin addiction have a history of misusing pain medication. Sometimes, a person will seek heroin after developing a painkiller addiction first.

Signs Of Heroin Overdose

Heroin use may also lead to an overdose, which is life-threatening.

Signs of a heroin overdose can include:

  • slow heart rate
  • delirium
  • unresponsiveness
  • unconsciousness

If you notice any of these signs in your loved one, stay with them and get medical help right away.

Before an overdose occurs, you can ask a doctor or pharmacist about naloxone, a medication that reverses the impact of opioids.

When administered after an overdose, it can restore normal breathing patterns.

Find Addiction Treatment At Spring Hill Recovery Center

Heroin addiction is a life-threatening mental health condition. However, treatment is available for you or your loved one.

If you suspect that your loved one has an addiction to heroin, contact Spring Hill Recovery Center.

Our treatment center offers personalized, evidence-based care designed to help people overcome addiction.

Written by Spring Hill Editorial Team

Published on: April 4, 2022

©2022 Spring Hill Recovery Center | All Rights Reserved

This page does not provide medical advice.

Article Sources